• Michelle Parsons

Facial Filler Swelling & The Vaccine

It has been reported that some people with facial fillers have experienced localized facial swelling following vaccination with the Moderna COVID-19 vaccine. There have been no reports of facial swelling with the Pfizer vaccine at this time.


Facial swelling
Reports of swelling have occurred after the COVID-19 vaccine in patients with facial fillers

The incidents that have been reported are rare, and these facial swelling reactions have been mild and responded quickly to oral steroids and/or oral antihistamines, such as Benadryl. None of the cases required the use of an EpiPen or hospitalization, none were considered life-threatening, and there were no long-term complications in those who reported having facial swelling after receiving the COVID-19 vaccine.


Benadryl tablets
OTC Benadryl can be used to treat swelling after a vaccine

As with all vaccines after injection, swelling of the face and lips is not an uncommon side effect, as vaccines boost the immune system and can cause body wide inflammation temporarily. In two of these reported cases localized facial swelling occurred after vaccination, and in one - lip swelling occurred two days after vaccination. Each of these cases was resolved after treatment with steroids and/or antihistamines. The FDA intends to note this in its prescribing information.


The FDA and the manufacturers of the approved COVID-19 vaccines are continuing to monitor for other similar reactions. Facilities that are providing vaccinations with either the Moderna or the Pfizer vaccines are prepared to monitor and treat patients for signs or symptoms of an allergic reaction as per recommendations from the CDC and FDA. Patients with a history of previous severe facial swelling or severe allergic reactions should have an EpiPen readily available when they receive a vaccine.


Having a history of dermal fillers should not bar someone from being vaccinated. The risks from acquiring and being infected with the COVID-19 virus far outweigh the risks from a reaction to one of the vaccines if the patient has a history of using dermal fillers. This recommendation is based on the small number of reported adverse events, the minimal severity of the reactions recorded, the good response in those with the reported reactions to minimal treatment, and the lack of any long-term complications.



Getting vaccinated
Having a history of dermal fillers should not bar someone from being vaccinated

The FDA and Aesthetic Society will continue to monitor for any further reported incidents of reactions in persons with dermal fillers who received the COVID-19 vaccine and will update these recommendations as needed which I will continue to pass on. So far several of our patients have received the COVID-19 vaccine who have had fillers, and there has not been a report of swelling to us as of yet. If you do experience any swelling where you have received a facial dermal filler after receiving the COVID-19 vaccine please give our office a call and we can address the issue and help you with any swelling.


Dr. Michelle Parsons
Any trouble with facial filler swelling after receiving the COVD-19 vaccine please call us

Visit Us

416 Rehoboth Avenue, Rehoboth Beach, DE 19971 info@RenoveMedSpa.org | 302-227-1079 OUR HOURS:

Mon/Tues/Thur/Fri: 10:00am - 2:30pm (10:00am - 4:30pm bi-weekly) ​​

Wednesday / Saturday / Sunday: Closed

407 views